Limited data are available regarding adverse bleeding events associated with antithrombotic agents incorrectly dosed based on renal function in patients receiving percutaneous coronary intervention (PCI).
To compare the incidence of bleeding during their hospital stay in patients with reduced renal function receiving incorrect doses of bivalirudin or eptifibatide to the incidence of correct doses, based on manufacturer recommendations; secondary objectives were to determine the incidence of correct dosing based on manufacturer recommendations and the incidence of TIMI (Thrombolysis in Myocardial Infarction) major bleeding.
A chart review over a 32-month period showed that patients with reduced renal function who received either eptifibatide or bivalirudin during PCI were evaluated for correct dosing based on manufacturer recommendations, bleeding incidence according to the TIMI criteria, and extent of bleeding according to the TIMI and GUSTO (Global Use of Strategies to Open Occluded Coronary Arteries) criteria.
One hundred ninety patients met inclusion criteria, 56 who received eptifibatide and 134 who received bivalirudin. Eptifibatide was dosed incorrectly in 64% of the patients. Patients receiving incorrectly dosed compared to correctly dosed eptifibatide experienced significantly more bleeding (64% vs 35%, respectively, p = 0.04), a greater extent of bleeding based on the TIMI and GUSTO criteria (p = 0.03 and p = 0.009, respectively), and had more TIMI major bleeding (19% vs 5%, respectively). Bivalirudin was dosed incorrectly in 28% of the patients. Patients receiving incorrectly dosed compared to correctly dosed bivalirudin experienced a significantly greater extent of bleeding based on the GUSTO criteria (p = 0.01). There was no significant difference between the incidence of bleeding (37% vs 21%, respectively; p = 0.06), extent of bleeding based on the TIMI criteria (p = 0.058), or incidence of TIMI major bleeding (5% vs 3%).
Patients receiving incorrectly dosed eptifibatide and bivalirudin are susceptible to adverse bleeding events. The occurrence of incorrect dosing offers an opportunity for pharmacist-driven institutional improvement.
- Taylor, Lindsey A
- Mauro, Vincent F
- ANNALS OF PHARMACOTHERAPY Journal
Additional Document Info
number of pages